Alert archive / New York / Flash Flood Watches in 2011
Flash Flood Watch 1, NWS Albany, NY
NWS Albany, NY issued this flash flood watch at Apr 27, 2011, 5:01 PM EDT for 13 counties in New York; Bennington County, Windham County, Vermont. It took effect at Apr 27, 2011, 8:00 PM EDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2011, 5:01 PM EDT (21:01 UTC)
- In effect from
- Apr 27, 2011, 8:00 PM EDT
- Expired
- Apr 28, 2011, 3:21 PM EDT
- In force
- 19 hr
- Issued by
- NWS Albany, NY
- Flood severity
- None
Counties Albany County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 39 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood watch went out at Apr 27, 1:58 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Apr 27, 1:58 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 158 PM EDT WED APR 27 2011 .SYNOPSIS... A WARM AND HUMID DAY IS ON TAP WITH THE CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS. A COLD FRONT WILL APPROACH FROM THE WEST LATE TONIGHT AND CROSS THE REGION THURSDAY AFTERNOON AND EVENING ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. WITH THE PASSAGE OF THIS COLD FRONT A MORE SEASONABLE AIRMASS WILL BE USHERED INTO THE REGION AS WE HEAD INTO THE WEEKEND. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 130 PM EDT...SKIES ARE PARTLY TO MOSTLY CLOUDY ACROSS THE REGION...WITH TEMPERATURES GENERALLY RANGING FROM 75-80 IN VALLEYS...AND LOWER 70S FOR HIGHER ELEVATIONS WITHIN PORTIONS OF THE ADIRONDACKS AND WESTERN NEW ENGLAND. ISOLATED...GENERALLY LOW TOPPED SHOWERS AND SPOTTY DRIZZLE HAVE DEVELOPED ACROSS PORTIONS OF THE EASTERN CATSKILLS AND MID HUDSON VALLEY REGION. OVER THE NEXT 1-3 HOURS...ISOLATED SHOWERS WHICH HAVE DEVELOPED SHOULD CONTINUE ADVECTING GENERALLY NORTH...AND MAY EXPAND A BIT IN AREAL COVERAGE A BIT ACROSS HIGHER ELEVATIONS. IT APPEARS THAT THE THREAT FOR THUNDER WILL BE LOW ACROSS SOUTHERN AREAS...WHERE A STRONGER LOW LEVEL INVERSION FROM A MARINE INFLUENCED AIRMASS MAY MITIGATE CLOUD DEPTH. HOWEVER...A SLIGHTLY BETTER THREAT FOR TALLER CLOUDS...AND POTENTIAL THUNDER WILL EXIST ACROSS PORTIONS OF THE WESTERN ADIRONDACKS. SO...HAVE GENERALLY KEPT MENTION OF ISOLATED THUNDER THROUGH LATE AFTERNOON LIMITED TO THE WESTERN DACKS. THE THREAT FOR SHOWERS MAY ALSO BE MORE LIMITED ACROSS WESTERN NEW ENGLAND...WHERE AGAIN A MORE MARINE INFLUENCED BOUNDARY LAYER MAY LIMIT INSTABILITY. IF ANYTHING...PERHAPS SOME AREAS OF DRIZZLE/LIGHT SHOWERS COULD OCCUR ACROSS SOUTH/EAST FACING SLOPES OF THE BERKS/GREENS. AS FOR TEMPS...IT APPEARS MOST TEMPS MAY INCREASE ANOTHER 1-3 DEGREES FROM CURRENT LEVELS...WITH MANY MAXES NEARING OR SLIGHTLY EXCEEDING 80 CLOSE TO THE CAPITAL REGION AND VALLEY REGIONS NORTH AND WEST. FURTHER SOUTH AND EAST...TEMPS MAY ACTUALLY REMAIN STEADY...OR PERHAPS EVEN FALL A BIT EAST OF THE HUDSON RIVER AS AN INCREASING SSE FLOW ADVECTS SLIGHTLY COOLER AIR INTO THE REGION FROM THE NEARBY ATLANTIC. PREVIOUS DISCUSSION FOLLOWS... AS OF 1030 AM...WARM FRONT TO THE NORTH WITH SOUTHERLY FLOW CONTINUEING TO ADVECT WARM...HUMID AIR. STRATUS IN THE SOUTHERN HALF OF THE CWA SHOWING SOME DOWNSLOPING ON VIS IMGY. AREAS NORTH MOSTLY SUNNY...ALLOWING FOR MORE HEATING AND INCREASED INSTABILITY FOR THIS AFTERNOON. NO FEATURE IN THE AREA TO IGNITE CONVECTION...SO WILL DEPEND ON DIURNAL HEATING. DECREASED CHC POPS TO THIS AFTERNOON AS IT MAY TAKE TIME TO ERODE THE CAP SHOWN ON 12Z KALB SOUNDING. AS OF 730 AM...STRATUS MOVING NORTH IN THE HUDSON VALLEY FROM SOUTHERN NY. LOW CLOUDS MAY BE SLOW TO ERODE THIS MORNING. SOUTHERLY FLOW WILL CONTINUE THROUGHOUT THE DAY. THE NAM HAS A BETTER HANDLE OF THE POSITION OF THE WARM FRONT WHICH IS STRUGGLING TO MAKE IT ACROSS THE NORTHERN PORTION OF THE FORECAST AREA. THE NAM DOES INDICATE THE BOUNDARY WILL MOVE TO THE NORTH THIS MORNING ALLOWING THE NORTHERN PORTION OF THE FORECAST TO EXPERIENCE THE WARM AND HUMID AIRMASS TODAY. AS FOR CONVECTION TODAY...NOT EXPECTING WIDESPREAD COVERAGE BUT DEFINITELY CAN NOT RULE OUT CONVECTION WITH BROAD SOUTHERLY FLOW IN THE WARM SECTOR ALONG WITH HELP FROM DIURNAL HEATING. 21Z SREF INDICATES PROBABILITIES OF 50-70 PERCENT FOR MOST UNSTABLE CAPE TO REACH 1000 J/KG THIS AFTERNOON WITH 90+ PERCENT ACROSS MUCH OF FORECAST FOR 500 J/KG. THE STORM PREDICTION CENTER HAS AREA IN SLIGHT RISK FOR SEVERE THUNDERSTORMS AND WILL KEEP MENTION OF THIS IN OUR HAZARDOUS WEATHER OUTLOOK. && .SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/... THE LONGWAVE TROUGH WILL FINALLY MAKES PROGRESS EASTWARD AS A POTENT SHORT WAVE ROTATES THROUGH. LOOKING AT WATER VAPOR CAN SEE SHORT WAVE MOVING ACROSS THE TEXAS PANHANDLE AND OKLAHOMA EARLY THIS MORNING. THE SURFACE LOW ASSOCIATED WITH THE SHORT WAVE WILL HEAD NORTHEASTWARD TODAY AND MERGE WITH THE LOW OVER THE UPPER MID-WEST AND WESTERN GREAT LAKES REGION. THIS NEW LOW WILL HEAD INTO EASTERN CANADA THURSDAY WITH ITS ASSOCIATED COLD FRONT MOVING EASTWARD ACROSS THE REGION ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES WILL INCREASE TO 1 1/2 TO 1 3/4 INCHES AHEAD OF THE COLD FRONT THUS VERY HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS AND HAVE ADDED THAT TO THE FORECAST FOR THURSDAY. THERE SHOULD BE A BIT OF A BREAK BETWEEN THE CONVECTION THIS EVENING AND THE CONVECTION ASSOCIATED WITH THE APPROACHING COLD FRONT MOVES IN LATE AT NIGHT THEN MAKES STEADY PROGRESS EASTWARD THURSDAY. LIMITED AFTERNOON HEATING AND A MOIST PRE-FRONTAL BOUNDARY LAYER...MODEST INSTABILITY 500 TO 1000 J/KG MIXED-LAYER CAPE WILL SUPPORT AN INCREASE IN STORM COVERAGE AND INTENSITY WITH THE HELP OF DAYTIME. THE STORM PREDICTION CENTER HAS AREA IN SLIGHT RISK FOR SEVERE THUNDERSTORMS AND WILL KEEP MENTION OF THIS IN OUR HAZARDOUS WEATHER OUTLOOK. WITH THE PASSAGE OF THE COLD FRONT A SEASONABLE AIRMASS WILL BE USHERED IN. RIDGING WILL TRY TO BUILD IN AT THE SURFACE FRIDAY AFTERNOON AND NIGHT HOWEVER THE UPPER TROUGH AXIS WILL SWING THROUGH. SOME SHOWERS ARE EXPECTED AS A RESULT ESPECIALLY ACROSS THE HIGHER TERRAIN NORTH AND WEST OF THE CAPITAL DISTRICT DURING THE AFTERNOON INTO THE EVENING WITH THE HELP OF DAYTIME HEATING. && .LONG TERM /SATURDAY THROUGH TUESDAY/... HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE SOUTHWEST ON SATURDAY ACCOMPANIED BY A RIDGE ALOFT...WHICH SHOULD RESULT IN MOSTLY SUNNY SKIES...WITH SEASONABLE TEMPERATURES AND BRISK NORTH WESTERLY WINDS. HIGHS WILL RANGE FROM THE UPPER 50S ACROSS THE ADIRONDACKS TO NEAR 70 IN THE HUDSON VALLEY SOUTH OF ALBANY. DURING THE AFTERNOON...SOME HIGH CLOUDS MAY BEGIN TO STREAM INTO THE REGION FROM THE NORTHWEST. SATURDAY EVENING SHOULD START OUT WITH SOME HIGH CLOUDS WHICH WILL THICKEN AND LOWER TOWARD MORNING. LOWS WILL RANGE FROM THE UPPER 20S TO THE LOWER 40S. THE GFS AND ECMWF MODELS DIFFER ON WHEN THE NEXT FRONTAL SYSTEM WILL AFFECT THE REGION...THE GFS IS FASTER AND BRINGS THE LOW CLOUDS AND PRECIP IN BY SUNDAY AFTERNOON WHILE THE ECMWF HOLDS IT BACK UNTIL EVENING. THUS SUNDAY COULD BE DRY DURING MUCH OF THE DAY UNDER SOME HIGH AND MIDLEVEL CLOUDS. WE WILL GO FOR A SLIGHT CHANCE POP EXCEPT IN THE WEST WHERE THERE IS A GREATER LIKELIHOOD OF SHOWERS. IT COULD TURN OUT TO BE A RATHER PLEASANT DAY WITH HIGHS FROM AROUND 60 IN THE ADIRONDACKS TO AROUND 70 IN THE HUDSON VALLEY. THE FRONT WILL BE CLOSE ENOUGH TO WARRANT A CHANCE POP FOR SUNDAY NIGHT THROUGH TUESDAY AS THE FRONTAL SYSTEM SLOWLY MAKES ITS WAY THROUGH THE REGION. LOWS SUNDAY NIGHT WILL MOSTLY BE IN THE 40S WITH HIGHS MONDAY FROM THE MID 50S TO THE UPPER 60S. MONDAY NIGHT WILL BE COOLER...ESPECIALLY NORTH...WITH LOWS FROM THE LOWER 30S TO THE MID 40S. TUESDAY LOOKS TO BE A CLOUDY DAY WITH A LINGERING CHANCE OF SHOWERS AND HIGHS IN THE 50S AND LOW 60S. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... UNSETTLED WEATHER WILL CONTINUE AFFECT ALL TERMINALS WITH VFR FLIGHT CONDITIONS DETERIORATING TO MVFR THIS EVENING AS SHOWERS AND TSTMS MOVE OVER THE REGION. ISOLATED SHOWERS WILL DEVELOP THIS AFTERNOON...SO HAVE INCLUDED VCSH AT ALL TERMINALS. ISOLATED TSTMS MAY DEVELOP LATE IN THE AFTERNOON INTO EVENING...HAVE THEREFORE INCLUDED CB AT KPOU/20Z AND KALB/KGFL/23Z. BETTER CHC OF PRECIP AND CB OVERNIGHT INTO THURSDAY MORNING AS A COLD FRONT APPROACHES. AFTER MIDNIGHT...CONDITIONS WILL DETERIORATE TO IFR AND BE SLOW TO IMPROVE TO MVFR THURSDAY MORNING. WINDS WILL CONTINUE FROM THE SOUTH THROUGH THURSDAY MORNING. WIND SPEEDS EXPECTED 9-14 KTS THIS AFTERNOON WITH GUSTS 15-25 KTS. GUSTS EXPECTED TO SUBSIDE OVERNIGHT...BUT SUSTAINED WINDS WILL CONTINUE AT 5-10 KTS. WITHIN SHOWERS AND TSTMS WIND GUSTS OF 30+KTS POSSIBLE. LATE THURSDAY MORNING...SOUTHERLY WINDS WILL STRENGTHEN WITH GUSTS RETURNING. LLWS COULD BE AN ISSUE NEAR COLD FRONTAL PASSAGE LATE THURSDAY MORNING. OUTLOOK... THU NIGHT...VFR/MVFR...CHC -SHRAS MAINLY IN THE EVENING. WINDY. FRI...VFR/MVFR...CHC -SHRA MAINLY IN THE AFTERNOON. WINDY. SAT...VFR...NO SIG WX. SUN...VFR...SLIGHT CHC -SHRA. SUN NIGHT-MON...VFR/MVFR...CHC -SHRA. && .FIRE WEATHER... A WARM AND HUMID DAY IS ON TAP WITH THE CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS. A COLD FRONT WILL APPROACH FROM THE WEST LATE TONIGHT AND CROSS THE REGION THURSDAY AFTERNOON AND EVENING ACCOMPANIED SHOWERS AND THUNDERSTORMS. WITH THE PASSAGE OF THIS COLD FRONT A MORE SEASONABLE AIRMASS WILL BE USHERED INTO THE REGION AS WE HEAD INTO THE WEEKEND. && .HYDROLOGY... THE FLOOD WATCH REMAINS IN EFFECT UNTIL NOON WEDNESDAY FOR HAMILTON...NORTHERN FULTON...HERKIMER ...NORTHERN WARREN AND NORTHERN WASHINGTON COUNTIES FOR RUNOFF FROM RAINFALL AND SNOWMELT. FLOODING ON SEVERAL RIVERS INCREASED IN SEVERITY FROM MINOR TO MODERATE DUE TO ADDITIONAL RAINFALL FROM THE STORMS TUESDAY AFTERNOON AND EVENING. INCLUDED ARE THE HUDSON RIVER AT NORTH CREEK AND HINCKLEY RESERVOIR. IN ADDITION TO HINCKLEY...THE GREAT SACANDAGA LAKE AND LAKE DELTA ARE ALL FULL AND SPILLING OVER...WITH FLOODING DOWNSTREAM ON THE WEST CANADA AND HEADWATERS OF THE MOHAWK RIVER. SOME FLOODING IS ALSO LIKELY TO OCCUR FROM THE HUDSON RIVER ON THE STILLWATER FLATS NEAR THE SARATOGA BATTLEFIELD. THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY INTO THIS EVENING WITH A MUCH GREATER LIKELIHOOD LATE TONIGHT AND THURSDAY AS A COLD FRONT APPROACHES AND MOVES THROUGH. PRECIPITABLE WATER VALUES WILL INCREASE TO 1 1/2 TO 1 3/4 INCHES AHEAD OF THE COLD FRONT THUS VERY HEAVY DOWNPOURS ARE EXPECTED. DEPENDING ON WHERE THE HEAVY RAINFALL OCCURS IT COULD WORSEN THE FLOODING. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA/KL NEAR TERM...KL/KGM/IAA SHORT TERM...IAA LONG TERM...RCK AVIATION...RCK/KGM FIRE WEATHER...IAA HYDROLOGY...IAA/RCK
Hazardous weather outlook, Apr 27, 12:01 PM EDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1201 PM EDT WED APR 27 2011 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-281115- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1201 PM EDT WED APR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS THE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS THE CHANCE FOR THUNDERSTORMS THURSDAY WITH STRONG TO SEVERE STORMS POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 8:58 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 47 min |
| Apr 26, 9:41 PM EDT | River Flood Warning | ALY | Oneida | 4 days |
| Apr 26, 10:16 PM EDT | Special Weather Statement | ALY | Schoharie | 29 min |
| Apr 26, 10:21 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 39 min |
| Apr 27, 1:08 AM EDT | River Flood Warning | ALY | Warren | 3 days |
| Apr 27, 6:52 AM EDT | River Flood Warning | ALY | Saratoga, Washington | 10 days |
| Apr 27, 8:23 AM EDT | River Flood Warning | ALY | Saratoga, Warren | 4 days |
| Apr 27, 8:53 AM EDT | River Flood Warning | ALY | Hamilton | 47 hr |
| Apr 27, 11:41 AM EDT | River Flood Warning | ALY | Herkimer | 8 hr |
| Apr 27, 12:00 PM EDT | River Flood Warning | ALY | Hamilton | 6 days |
| Apr 27, 12:14 PM EDT | River Flood Warning | ALY | Albany, Rensselaer, Saratoga | 4 days |
| Apr 27, 3:40 PM EDT | River Flood Warning | ALY | Herkimer, Montgomery, Oneida | 66 hr |
| Apr 27, 12:48 AM EDT | Special Weather Statement | ALY | Berkshire | 27 min |
Nearby
Flash Flood Watches in New York, 2011Flash Flood Watches in Vermont, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.